US health officials say that as of August 27, there are at least 215 possible cases in 25 states of severe lung disease that could be caused by vaping.
Several have been reported in North Carolina.
“Additional reports of pulmonary illness are under investigation,” according to a statement by leaders from the US Centers for Disease Control and Prevention and the US Food and Drug Administration.
Reports by individual state health departments suggest the total number of potential cases could be significantly higher, although some cases may still be ruled out. CDC declined to confirm the number of additional reports.
Still, this is an increase from one week ago, when the CDC announced it was looking into 193 possible cases in 22 states — including at least one death in Illinois. The 193 figure included unconfirmed cases, health officials told reporters last week. As of Aug. 22, the number was 153 across 16 states.
“States are completing their own investigations and verifications of cases based on CDC’s recently released standardized case definition,” the Friday statement says.
Health officials say it’s unclear whether there’s a connection between cases, whether vaping definitively caused these illnesses and what components or chemicals of e-cigarettes might be responsible.
“Regardless of the ongoing investigation, e-cigarette products should not be used by youth, young adults, pregnant women, as well as adults who do not currently use tobacco products,” the CDC and FDA said.
The CDC, FDA and state health departments say they’re working together figure out which products might have been used and facilitate laboratory testing.
So far, the FDA has “received about 80 samples and continues to receive requests from states to send more samples for the FDA to analyze,” the statement says. “The samples represent a variety of different types of products and substances — a number of which contained incomplete information about the product.
“At this time, there does not appear to be one product involved in all of the cases, although THC and cannabinoids use has been reported in many cases.” THC, or tetrahydrocannabinol, is the psychoactive substance within cannabis.
In Wisconsin, health officials said Thursday that a majority of the cases in their state had inhaled THC products. Health officials in the state have issued stern warnings to residents: Stop vaping immediately.
According to the new CDC and FDA statement, patients have had symptoms like difficulty breathing and chest pain before being hospitalized. Some have had other symptoms, like vomiting, diarrhea, fevers and fatigue.
Officials say these illnesses have impacted many adolescents and young adults.